Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Buffalo, NY

June 24, 2023Monroe County, New York

NWS Buffalo, NY issued this flash flood warning at Jun 24, 2023, 6:44 PM EDT for Monroe County, New York. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 6:44 PM EDT (22:44 UTC)
Expired
Jun 24, 2023, 8:31 PM EDT
In force
107 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS51 KBUF 242244
FFWBUF
NYC055-250245-
/O.NEW.KBUF.FF.W.0001.230624T2244Z-230625T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
644 PM EDT Sat Jun 24 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  South Central Monroe County in western New York...

* Until 1045 PM EDT.

* At 644 PM EDT, Doppler radar indicated a nearly stationary 
  thunderstorm producing heavy rain across the warned area. Between 
  1.5 and 2 inches of rain have fallen. Additional rainfall amounts 
  of 0.5 to 1 inch are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Scottsville, Martin and Industry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4304 7771 4305 7770 4304 7768 4303 7767
      4302 7767 4301 7768 4301 7767 4299 7768
      4298 7768 4297 7769 4297 7770 4298 7771
      4298 7772 4300 7773 4302 7774 4304 7775
      4305 7775 4305 7774 4305 7772 4305 7771

FLASH FLOOD...RADAR INDICATED

$$

JJR
1 follow-up statement
521 
WGUS71 KBUF 250031
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
831 PM EDT Sat Jun 24 2023

NYC055-250041-
/O.CAN.KBUF.FF.W.0001.000000T0000Z-230625T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
831 PM EDT Sat Jun 24 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL MONROE 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4304 7771 4305 7770 4304 7768 4303 7767
      4302 7767 4301 7768 4301 7767 4299 7768
      4298 7768 4297 7769 4297 7770 4298 7771
      4298 7772 4300 7773 4302 7774 4304 7775
      4305 7775 4305 7774 4305 7772 4305 7771

$$

TMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 4:26 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 4:26 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
426 PM EDT Sat Jun 24 2023

.SYNOPSIS...
A slow moving low will bring occasional showers and a few scattered
thunderstorms to the region this afternoon, with locally heavy
downpours in some locations. This low will weaken over central
Pennsylvania Sunday, although it will still produce a few
scattered showers and isolated thunderstorms across the region.
Another slow moving low will arrive Monday and remain nearby
through the middle of next week, bringing several days of
occasional showers and scattered thunderstorms areawide.

&&

.NEAR TERM /THROUGH SUNDAY/...
The main forecast concern for today is the risk for slow moving
showers and thunderstorms to produce locally heavy rainfall.
The 12Z Buffalo sounding showed a precipitable water value of
1.64 inches, with localized heavy rainfall yesterday. Although
recent dry weather will help mitigate flood risk at some
locations, heavy rainfall can still cause flash flooding in
urban areas and areas with steep terrain.

A broad/weak mid level low will drift across northwest PA
through this evening, and to central PA by Sunday morning. A
very weak mid-level flow associated with this system will
result in very slow moving showers and thunderstorms this
afternoon. Based on forecast QPF and terrain feel that the
greatest risk for localized flooding in
Cattaraugus/Allegany/Livingston counties. Also have some
concerns in Lewis County since parts of the county received up
to 3 inches of rain yesterday. This said, it's difficult to
completely rule out locally heavy rain anywhere due to the broad
trough across the area. However, as the lake breezes have
evolved through the afternoon, it seems the risk for much in the
way of shower activity at all has passed for the immediate
southern shore of Lake Ontario as well as the nearshore environs
of Lake Erie. Likewise, mid and high clouds have sullied the
instability profile in most of the Niagara Frontier, so
organized shower/storm activity is seeming less likely. However,
south of the lake breeze and from the Genesee Valley eastward,
convective activity will be quite common through the evening
hours.

Much of the forcing for ascent in our region will be tied to
vorticity maxima orbiting the weak closed low as it drifts just
south and west of the area. The weak large scale ascent will be
augmented by convectively generated vorticity maxima, and weak low
level boundaries driven by previous convection, differential
heating, and lake breezes off Lake Erie and Lake Ontario. The weak,
stochastic nature of the forcing will make timing and placement of
the greater rain chances challenging.

Showers and scattered thunderstorms will decrease in coverage
this evening with the loss of diurnal instability, and as the
weak forcing in play today begins to drift away from the area.
There may still be a few isolated/scattered showers lingering
overnight, but the majority of the rain will be over by late
evening.

Fog will also be a concern, with patchy fog near the lakeshores
today. Expect at least a few breaks in the clouds overnight,
with radiational cooling, light winds, and ample boundary layer
moisture supporting areas of fog across much of the region
later tonight through early Sunday morning. Feel the HRRR has a
fairly good handle on this, with a bit more fog likely in the
Buffalo metro area due to the flow off Lake Erie tonight.

The weakening upper level low will shift across the mid-
Atlantic Sunday. MUCAPE values of a 1000 J/KG will be more than
sufficient instability for some thunderstorms to blossom.
Greatest activity will be towards eastern zones and closer to
the upper level low. There will remain the risk for locally
heavy rainfall, but areal coverage will be considerably less
than today since weak ridging aloft will limit storm
development. It will also be a bit warmer than today with highs
in the upper 70s to lower 80s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Unsettled weather through this period as a ribbon of +1SD PWATS
remains across the region. Slow moving thunderstorms Monday and
again Tuesday could yield drenching downpours.

Monday and Tuesday a closed upper level low from the northern Plains
will slowly spiral towards the eastern Great Lakes. Additional
moisture from this low into an already moist airmass will bring
surface dewpoints towards the mid 60s, and in some locations
reaching a humid 70F. A LLJ early Monday ahead of a cold front
passage will bring clusters of showers and thunderstorms to far WNY,
with the activity spreading eastward and increasing in coverage area
as daytime instability increases. This LLJ may also bring a few
stronger storms, with localized strong wind gusts, to our region.

Warm cloud depth of 12K and more, tall, skinny CAPE along with
training storms will bring a risk of drenching downpours and
localized ponding of water. The PWATS of 1.5 to 1.75 inches will
fuel the heavy rain from storms. Storms on Tuesday will be slower in
movement than Monday across WNY with the loss of the LLJ, and
weakening of winds aloft as the upper level low passes overhead.
However towards the Finger Lakes and east of Lake Ontario there will
still be a decent flow in the lower levels to maintain movement to
storms, though the added convergence will only add to upward lift and
intensity of the rainfall.

Tuesday will be several degrees cooler than Monday as the upper
level low and its cool pool aloft pushes overhead. Both days will be
humid.

Axis of the sharp trough aloft will move over the eastern Great
Lakes Tuesday night behind a passing cold front. Despite the loss of
diurnal heating after sundown, this will maintain fairly widespread
shower activity overnight, though intensity as well as thunder
chances should notably drop off. A bit cooler and not as humid with
lows in the low 60s to upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
By Wednesday the upper level trough axis will be pushing across New
York State, with the surface low/main cold front sliding across
central and eastern New York. Latest guidance has trended a bit
slower with the progression of the overall pattern, and if this
trend holds we could be dealing with yet another day of widespread
unsettled weather Wednesday. By this point though, the greatest
moisture and forcing will be east of the forecast area, so not
expecting quite as much active weather compared to Monday/Tuesday.
Greatest potential for additional showers and thunderstorms will lie
from the Genesee Valley eastward, though will need to see how trends
hold moving forward. It will be much cooler and less humid with
temperatures dipping down into the low 70s and even 60s for daytime
highs Wednesday.

The upper trough will continue to weaken as it trudges east of the
Great Lakes in the second half of the week. Still could see some
lingering wrap around or diurnal showers Thursday, though expecting
significantly drier and more seasonable weather overall as surface
high pressure builds back across the central Great Lakes and Ohio
Valley. Friday may be the one dry day this week as a narrow ridge of
high pressure passes across the region.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
A slow moving mid level low will maintain a moist flow and the
risk for showers and thunderstorms with brief heavy downpours
possible through this evening. For the most part, the steadiest
showers will be south and east of our TAF sites, with
diminishing chances after 21Z this afternoon. Low confidence in
the exact timing and location of any showers or storms.

After this, the main concern is for the potential fog
development tonight. This could move in earlier to KBUF, but
will be a risk at all TAF sites overnight. Vsby will vary, but
there's a potential for locally dense fog with vsby 1/2SM or
less. Outside of the fog, expect a mix of MVFR/IFR cigs due to
the residual low level moisture.

Improving conditions during the day Sunday as slightly drier
air builds in. Fog should gradually dissipate Sunday morning,
with cigs lifting to MVFR or VFR by Sunday afternoon. There will
again be a risk of showers and isolated thunderstorms Sunday
afternoon, but these will be most widespread south and east of
TAF sites.

Outlook...

Sunday night through Wednesday...Areas of MVFR or lower with
occasional showers and a chance of a few thunderstorms.

Thursday...VFR to MVFR with a chance of showers.

&&

.MARINE...
Winds and waves will remain relatively low (generally less than 12
knots) through the rest of the weekend and early next week as a weak
pressure gradient remains in place over the eastern Great Lakes.
Patchy fog through tonight will result in poor visibility below
a half mile at some locations.

A few isolated thunderstorms are possible this afternoon and
evening, and again Monday through the middle of next week. Any of
these storms may produce locally higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Fries
SHORT TERM...PP
LONG TERM...JJR
AVIATION...Apffel
MARINE...Apffel/Hitchcock
Hazardous weather outlook, Jun 24, 5:00 AM EDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Sat Jun 24 2023

NYZ001>008-010>014-019>021-085-250900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
500 AM EDT Sat Jun 24 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Scattered to numerous showers and a few scattered thunderstorms will
continue today. A few storms may produce localized heavy downpours
and may result in isolated flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional rounds of showers and scattered thunderstorms are expected
Monday through Tuesday. A few storms may produce localized heavy
downpours and may result in isolated flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Sat Jun 24 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jun 24, 4:04 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
404 PM EDT Sat Jun 24 2023

NYZ003-011-013-014-242100-
Ontario NY-Livingston NY-Genesee NY-Monroe NY-
404 PM EDT Sat Jun 24 2023

...HEAVY RAIN WILL AFFECT LIVINGSTON...SOUTHERN MONROE...ONTARIO AND
EASTERN GENESEE COUNTIES THIS AFTERNOON...

At 401 PM EDT, Doppler radar was showing an area of slow moving
showers and embedded thunderstorms producing very heavy rain over
portions of the Genesee Valley and western Finger Lakes.

Locations impacted include...
Rochester, Chili, Geneva, Canandaigua, Geneseo, East Rochester,
Fairport, Dansville, Brighton, Letchworth State Park, Henrietta,
Penfield, Le Roy, Avon, Mount Morris, Victor, Honeoye Falls,
Pavilion, Conesus, and Byron.

This includes the following highways...
 Interstate 390 between exits 4 and 12.
 Interstate 90 between exits 42 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4247 7784 4252 7784 4252 7804 4258 7805
      4267 7795 4286 7796 4287 7812 4313 7816
      4314 7737 4304 7737 4304 7714 4301 7713
      4301 7696 4276 7697 4276 7731 4258 7737
      4258 7766 4253 7766 4253 7772 4247 7772
TIME...MOT...LOC 2001Z 263DEG 5KT 4280 7784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:10 PM EDTSpecial Weather StatementBUFNiagara65 min
Jun 24, 4:04 PM EDTSpecial Weather StatementBUFLivingston, Ontario56 min

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.